Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 37, NWS Mobile, AL

March 3, 1999Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 3, 1999, 12:15 AM CST for Baldwin County, Alabama. It was in force for 75 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 3, 1999, 12:15 AM CST (06:15 UTC)
Expired
Mar 3, 1999, 1:30 AM CST
In force
75 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 12:40 AM CSTThunderstorm Wind 58Fairhope, ALStrong thunderstorm winds did damage to portable toilets and seating areas in the City Park on the west side of Highway 98. A light pole was blown down onto a car wash business at the intersection of County Road 44 and Highway 98, causing structural damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 11:15 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1999-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1999-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 030614 RRA
SVRMOB
ALC003-030730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1215 AM CST WED MAR 3 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 130 AM CST

* AT 1212 AM CST... AS INDICATED BY DOPPLER RADAR A SEVERE
  THUNDERSTORM WAS LOCATED 17 MILES NORTHWEST OF DAPHNE OR 13 MILES
  NORTHWEST OF SPANISH FORT... MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  SPANISH FORT BY 1225 AM CST
  WHITEHOUSE FORKS BY 1225 AM CST
  STAPLETON BY 1230 AM CST
  LOXLEY BY 1235 AM CST
  SEMINOLE BY 100 AM CST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 2:30 PM CST, 9 hours 45 minutes earlier.

Area forecast discussion, Mar 2, 2:30 PM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CST TUE MAR 2 1999

CURRENT SFC MAP INDICATES SFC LOW PRES SYSTEMS LOCATED OVER NERN TX
AND MO/IL BORDER AREA...WITH FRONTAL BOUNDARY EXTENDING ACROSS BOOT
OF MO...ACROSS AR AND INTO ERN TX. THIS POSITION INITIALIZED WELL AT
18Z WITH THIS MORNINGS ETA MODEL. CONTINUED PROGRESSIVE UPPER FLOW
WILL MOVE SYSTEM RAPIDLY E ACROSS FA TONIGHT...EXITING THE REGION
AROUND DAYBREAK WED. POSITION OF STRENGTHENING SHORTWAVE CURRENTLY
OVER ERN KS ALSO INITIALIZED WITH 12Z ETA WELL. THIS FEATURE PROGGED
TO DROP INTO TN VALLEY REGION 06Z-12Z WED...DIGGING UPPER TROF OVER
ERN THIRD OF COUNTRY. PRIMARY DYNAMICS ASSOCIATED WITH THIS FEATURE
LOOK TO REMAIN N OF FA TONIGHT...BUT WEAKER UPPER FEATURE AND FRONTAL
BOUNDARY WILL MOVE ACROSS FA TONIGHT...WITH PRIMARY EFFECTS OVER
REGION BETWEEN ABOUT 04Z AND 12Z WED. MAX UVVS AND INSTABILITIES...
APPEAR OVER FA AROUND 06Z TIMEFRAME. CAPES 1000-2500 J/KG PROGGED
OVER COASTAL AREAS...BUT HIGHEST HELICITIES REMAIN WELL NORTH OF FA.
BELIEVE SQUALL LINE WILL DEVELOP AND MOVE E ACROSS FA JUST AHEAD OF
COLD FRONT TONIGHT. SPC HAS AREA OUTLOOKED SLIGHT SVR TONIGHT...AND
UNIDIRECTIONAL VERTICAL SPEED SHEAR...MID LEVEL DRY AIR AT ONSET OF
CONVECTION...AND 50H TEMPS AROUND -18C WOULD SUGGESTS THIS TO BE A
POSSIBILITY WITH DAMAGING WINDS AND HAIL BEING THE PRIMARY THREAT.
CURRENTLY UPDATING HAZARDOUS WEATHER OUTLOOK (SPSMOB). LIKE HIER AVN
GUIDANCE POPS FOR TONIGHT. TEMP GUIDANCE COOLER THAN PREVIOUS
RUNS...BUT IN FAIRLY CLOSE AGREEMENT AND WILL GENERALLY ACCEPT.

OVER THE COASTAL WATERS...FRONTAL BOUNDARY EXPECTED TO MOVE ACROSS
THE COASTAL WATERS TONIGHT...WITH SWLY WINDS INCREASING TO 15 KT AND
GUSTY BY 06Z WED...SHIFTING TO THE W AND NW AND INCREASING TO 20 KT
AND GUSTY AROUND 12Z WED WITH FROPA. TIGHT PRES GRADIENT BEHIND THE
FRONT WILL KEEP WINDS IN 20 KT AND GUSTY RANGE WED...GRADUALLY BECMG
NELY 10 TO 15 KT WED NIGHT. SCATTERED TO NUMEROUS SHOWERS AND TSTMS
OVER THE COASTAL WATERS THIS EVENING...ENDING WITH THE WINDSHIFT.
SCAS NEEDED THROUGH FCST PERIOD.

MOB 51/59/35/65 7200  PNS 55/62/37/62 7300
DTS 55/63/37/62 7300  GZH 48/53/30/63 7200 12

In the hours before

Special weather statement, Mar 3, 12:01 AM CST, 14 minutes before
MSZ067-075-076-078-079-030630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1201 AM CST WED MAR 3 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSISSIPPI

   ...GEORGE... GREENE... PERRY... STONE... WAYNE

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THE AREA...HOWEVER
RAIN AND SCATTERED THUNDERSTORMS WILL LINGER FOR A FEW HOURS.
Special weather statement, Mar 3, 12:01 AM CST, 14 minutes before
MSZ067-075-076-078-079-030630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1201 AM CST WED MAR 3 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSISSIPPI

   ...GEORGE... GREENE... PERRY... STONE... WAYNE

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THE AREA...HOWEVER
RAIN AND SCATTERED THUNDERSTORMS WILL LINGER FOR A FEW HOURS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 11:49 PM CSTSevere Thunderstorm WarningMOBMobile71 min
Mar 3, 12:38 AM CSTSevere Thunderstorm WarningMOBEscambia, Monroe, Wilcox67 min
Mar 3, 12:52 AM CSTSevere Thunderstorm WarningMOBButler, Conecuh98 min
Mar 3, 12:52 AM CSTSevere Thunderstorm WarningMOBButler, Conecuh68 min
Mar 3, 1:58 AM CSTSevere Thunderstorm WarningMOBCovington, Crenshaw47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.